On the linear Weingarten spacelike submanifolds immersed in a locally symmetric semi-Riemannian space

  • Jogli G. Araújo
  • Weiller F. C. Barboza
  • Henrique F. de LimaEmail author
  • Marco Antonio L. Velásquez
Original Paper


Let \(M^{n}\) be an n-dimensional complete linear Weingarten spacelike submanifold immersed with parallel normalized mean curvature vector field and flat normal bundle in a locally symmetric semi-Riemannian space \(L_{p}^{n+p}\) of index p, which obeys standard curvature constraints (such an ambient space can be regarded as an extension of a semi-Riemannian space form). In this setting, our purpose is to establish sufficient conditions guaranteeing that such a spacelike submanifold \(M^{n}\) be either totally umbilical or isometric to an isoparametric hypersurface of a totally geodesic submanifold \(L_{1}^{n+1}\hookrightarrow L_{p}^{n+p}\), with two distinct principal curvatures, one of which is simple. Our approach is based on a suitable Simons type formula jointly with a version of the Omori–Yau’s generalized maximum principle for a Cheng–Yau’s modified operator.


Locally symmetric semi-Riemannian space Complete linear Weingarten spacelike submanifolds Parallel normalized mean curvature vector field Conformally flat manifolds 

Mathematics Subject Classification

Primary 53C42 Secondary 53A10 53C20 53C50 



The authors would like to thank the referee for his/her valuable suggestions and useful comments which improved the paper. The second author is partially supported by CAPES, Brazil. The third and fourth authors are partially supported by CNPq, Brazil, Grants 303977/2015-9 and 311224/2018-0, respectively.


  1. Araújo, J.G., de Lima, H.F., Velásquez, M.A.L., Santos, F.R.D., et al.: Characterizations of complete linear Weingarten spacelike submanifolds in a locally symmetric semi-Riemannian manifold. Extr. Math. 32, 55–81 (2017)MathSciNetzbMATHGoogle Scholar
  2. Baek, J.O., Cheng, Q.M., Suh, Y.J.: Complete spacelike hypersurface in locally symmetric Lorentz spaces. J. Geom. Phys. 49, 231–247 (2004)MathSciNetCrossRefGoogle Scholar
  3. Calabi, E.: Examples of Bernstein problems for some nonlinear equations. Proc. Sympos. Pure Math. 15, 223–230 (1970)MathSciNetCrossRefGoogle Scholar
  4. Cheng, Q.M.: Complete spacelike hypersurface of a de Sitter space with \(r=\kappa H\). Mem. Fac. Sci. Kyushu Univ. 44, 67–77 (1990)Google Scholar
  5. Cheng, S.Y., Yau, S.T.: Maximal spacelike hypersurfaces in the Lorentz–Minkowski space. Ann. Math. 104, 407–419 (1976)MathSciNetCrossRefGoogle Scholar
  6. Cheng, S.Y., Yau, S.T.: Hypersurfaces with constant scalar curvature. Math. Ann. 225, 195–204 (1977)MathSciNetCrossRefGoogle Scholar
  7. Dajczer, M., et al.: Submanifolds and Isometric Immersions. Publish or Perish, Houston (1990)zbMATHGoogle Scholar
  8. de Lima, H.F., de Lima, J.R.: Characterizations of linear Weingarten spacelike hypersurfaces in Einstein spacetimes. Glasg. Math. J. 55, 567–579 (2013a)Google Scholar
  9. de Lima, H.F., de Lima, J.R.: Complete linear Weingarten spacelike hypersurfaces immersed in a locally symmetric Lorentz space. Res. Math. 63, 865–876 (2013b)Google Scholar
  10. de Lima, H.F., Santos, F.R., Gomes, J.N., Velásquez, M.A.L.: On the complete spacelike hypersurfaces immersed with two distinct principal curvatures in a locally symmetric Lorentz space. Collect. Math. 67, 379–397 (2016)MathSciNetCrossRefGoogle Scholar
  11. Liu, X.M.: Space-like submanifolds in de Sitter spaces. J. Phys. A Math. Gen. 34, 5463–5468 (2001)MathSciNetCrossRefGoogle Scholar
  12. Liu, J., Sun, Z.: On spacelike hypersurfaces with constant scalar curvature in locally symmetric Lorentz spaces. J. Math. Anal. App. 364, 195–203 (2010)MathSciNetCrossRefGoogle Scholar
  13. Nishikawa, S.: On spacelike hypersurfaces in a Lorentzian manifold. Nagoya Math. J. 95, 117–124 (1984)MathSciNetCrossRefGoogle Scholar
  14. Okumura, M.: Hypersurfaces and a pinching problem on the second fundamental tensor. Am. J. Math. 96, 207–213 (1974)MathSciNetCrossRefGoogle Scholar
  15. Yang, D., Hou, Z.H.: Linear Weingarten spacelike hypersurfaces in de Sitter space. Bull. Belg. Math. Soc. Simon Stevin 17, 769–780 (2010)MathSciNetzbMATHGoogle Scholar
  16. Yang, D., Hou, Z.H.: Linear Weingarten spacelike submanifolds in de Sitter space. J. Geom. 103, 177–190 (2012)MathSciNetCrossRefGoogle Scholar
  17. Yau, S.T.: Submanifolds with constant mean curvature I. Am. J. Math. 96, 346–366 (1974)MathSciNetCrossRefGoogle Scholar
  18. Zhang, J.F.: Submanifolds with constant scalar curvature and the harmonic function of Finsler manifold. Ph.D. Thesis, Zhejiang University (2005)Google Scholar

Copyright information

© The Managing Editors 2019

Authors and Affiliations

  1. 1.Departamento de MatemáticaUniversidade Federal Rural de PernambucoRecifeBrazil
  2. 2.Departamento de MatemáticaUniversidade Federal de Campina GrandeCampina GrandeBrazil

Personalised recommendations